Review Erowid at GreatNonprofits.org
Help us be a "Top Rated Nonprofit" for the 12th year in a row
and spread accurate info about psychedelics and other psychoactive drugs.
("Share Your Story" link. Needs quick login creation but no verification of contact info)
Led to Panic Attacks
Ketamine (with other anesthetics)
Citation:   QueenBeatrix. "Led to Panic Attacks: An Experience with Ketamine (with other anesthetics) (exp117288)". Erowid.org. Oct 9, 2023. erowid.org/exp/117288

 
DOSE:
  IV Ketamine
      Pharms - Venlafaxine
      Pharms - Diazepam
BODY WEIGHT: 169 lb
Ketamine was given to me in surgery along other anesthetics. A different anesthesiologists determined that the Ketamine was the drug that cause my mental break down because the other anesthesia drugs I had had in several previous surgeries without any issues.

After the surgery, I experienced double vision, brightly colored kaleidoscope imagery, no sense of time, and poor short term memory (having to check and recheck something minutes later repeatedly). The day after surgery is completely gone from memory (I argued with my husband about what day it was because I had no recollection of the previous day). I felt disassociated from myself and my family. I paced for days and couldnít figure out how to turn on the TV (TVs take a second to respond, and I had no sense of time so I couldnít tell if it had been 1 second or 5 seconds and so I kept toggling on and off because I couldnít tell if I had just turned it on or off). I only took pain meds for 12 hours and didnít need them because I felt no pain.

Previously, I had been on SSRIs for OCD and Generalized Depression. The reaction to Ketamine brought on anxiety and I started having panic attacks. I was put on Klonopin which stabilized me for bit, but I needed to increase the frequency and after 11 days, I started having sudden extreme depressive spells where I was falling in darknessóit was like a dementor attack (from Harry Potter).

Then I was put on Xanax to take when I felt the aura before an attack and that stopped panic attacks until it didnít. Then I was put on Valium which took a week before it had any helpful effect. During all this, my Psychiatrist changed my SSRIs because the ones I was previously on were no longer effective.
During all this, my Psychiatrist changed my SSRIs because the ones I was previously on were no longer effective.


My life was not my own. I couldnít sit down, I couldnít watch TV or read. I had to keep moving and actively engaged in something or I would become anxious and that would bring on a panic attack. I couldnít sleep in and I woke up vibrating. If I hadnít felt strong responsibility about the life of my kids, I would have committed suicide because every minute was a fight. My husband could remarry, but suicide is devastating on the family for the rest of their lives.

My Central Nervous System was not functioning properly. It was like I was always in fight or fight mode. My psychiatrist offered to have me hospitalized because then the med changes would go faster. It wasnít an option for me because I needed to have my computer. At this point, I could sit down if I was writing on the computer or researching to try to figure out what the hell had happened to me. Also, I needed to be able to run out the door at a moment's notice if I felt an attack coming on because running outside seemed to hold them off. Once, it happened right before bed and my husband and I went running around the neighborhood in our pajamas.

It was four months before the Effexor and Valium were effective. Life did not go back to normal, because there are residual effects and triggers that bring on sudden anxiety episodes (I could even be happy and doing something fun when it would feel like the floor dropped), but at least they werenít panic attacks.

My hair started falling out a half year from the surgery and I found out that can happen after a severe trauma. A year later, I was still having drops and I did a session of Transmagnetic Stimulation and finally I got my brain back. Even so, I feel like my mental well being is more fragile. I have experienced evil and now I know it is out there.

My opinion:
I am happy to read that some people are helped with Ketamine. I may have been more vulnerable to a bad reaction to Ketamine, because I already had a mental health diagnosis and was on psych meds. What happened to me was started by Ketamine and was exacerbated by all the med changes trying to stabilize my CNS after Ketamine.

My point is to be cautious with Ketamine. It can have long term effects. I now have a Generalized Anxiety Disorder diagnosis to add to my list and my life is different. I am not able to work and I donít have the stamina to go to more than 2 places before I need to come home. I no longer want to travel (and I used to LOVE traveling). I am a person who moved to NYC for the excitement and stimulus (no longer there, but I loved living there).

Exp Year: 2020ExpID: 117288
Gender: Female 
Age at time of experience: 57
Published: Oct 9, 2023Views: 15
[ View PDF (to print) ] [ View LaTeX (for geeks) ] [ Swap Dark/Light ]
Ketamine (31), Magnetic Devices (283) : Combinations (3), Depression (15), Post Trip Problems (8), Therapeutic Intent or Outcome (49), Health Problems (27), Hospital (36)

COPYRIGHTS: All reports copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download, analyze, distill, reuse, digest, or feed into any AI-type system the report data without first contacting Erowid Center and receiving written permission.

Experience Reports are the writings and opinions of the authors who submit them. Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults